A couple of amazing new facts showed up on my radar screen as strong blips I cannot let go without a show to the general public. Some of you thought that perhaps all the discussion on Cipro (ciprofloxacin, which by the way is just one of the many quinolones but is the most prescribed) was over but it has now two additional facts that were the best kept secrets until now.
One is that if you take anti-anxiety drugs from the class benzodiazepines such as Valium or Lunesta or Ambien (atypical benzo ligaments that attach to the benzo receptors and act like benzo even though they are not true benzos), interact with ciprofloxacin such that it can seriously hurt you. The list of fluoroquinolones that are known to do these serious damages:
- ciprofloxacin (CIPRO, CILOXAN)
- enoxacin (PENETREX)
- levofloxacin (LEVAQUIN)
- moxifloxacin (AVELOX)
- norfloxacin (NOROXIN, CHIBROXIN)
- ofloxacin(FLOXIN, OCUFLOX)
And the damage is copy-pasted from the above link just so you can read it without having to link to the site:
“In addition to being associated with other serious side effects such as the rupture of the Achilles tendon and retinal detachment, this class of antibiotics has impacts on the central nervous system and for this reason SHOULD NOT BE USED BY PEOPLE WHO ARE USING OR WHO HAVE WITHDRAWN FROM BENZODIAZEPINES. We do not have the information on their impacts on people using or withdrawn from other psychiatric drugs. There have been reports of people who have withdrawn from benzodiazepines for many months and have had a severe neuro-muscular or nervous system response (i.e. a return of withdrawal symptoms) after taking only a few of these antibiotic pills.
Dr. Heather Ashton has also issued a warning about this class of antibiotics. … ‘quinolone antibiotics which displace benzodiazepines from their binding sites and should not be taken by patients on, or recently on, benzodiazepines.’
The U.S. FDA requires Fluoroquinolones to have “black box” warning about the risk of tendinitis, tendon rupture and the drug’s ability to block neuromuscular activity (seen by prescribing doctors; seldom by patients). However, Health Canada’s warnings are only for those with Myasthenia Gravis, a relatively-rare condition” (emphasis is in the original).
This is amazing information because many people with migraines, depression, fibromyalgia, and veterans who return from war and have nightmares receive some type of benzodiazepines. I think this should have been number 1 on the doctors’ radar as well—including my doctor—who has been prescribing both benzodiazepines and Cipro for me for years. I have been on benzodiazepines since I was 19 after a traumatic event—very low dose but still it is there. So I have personal issue as well! I did have my Achilles tendon partially tear and I thought it was unrelated to anything in my life but odd since it happened for no reason.
The reason is clearly stated above as the first serious side effect of the drug even without taking benzodiazepines but with that the chances of getting hurt is significantly higher.
The second warning came as an even bigger surprise on my radar screen since it came from the FDA via the Air Force Times. The title of the article is telling without any further explanation: “New FDA warnings on Cipro may tie into Gulf War illness.“ I must say I am not even surprised by this news after the two links I received from readers to my original blog post. One to an article from Toxicologial Sciences; Oxford Journals titled “Inhibition of Human Topoisomerase Iiα by Fluoroquinolones and Ultraviolet A Irradiation” and the other from chemist Stephen J. Telfer’s who sent his article link in Medical Hypotheses Journal titled “Fluoroquinolone antibiotics and type 2 diabetes mellitus,” which goes a step further from “just” UV damaging the mitochondrial DNA. His hypothesis suggests that it also leads to diabetes II.
Boy do we have a handful of information against this drug and drug class of Quinolones in general!? So my natural question is this: why is this class of drugs still possible to prescribe for a common urinary tract infection or a sinus infection, when clearly the risks in these simple illness cases outweigh the benefits of the drug!?
This drug class, and particularly Cipro, which has been prescribed for just about everything without concern to its danger, should only be used when no other drug can do the treatment! Interestingly a large number of our bugs are already resistant to many of the drugs in this class and so it is no longer such a super drug that it must be prescribed since there are alternatives that do better when the situation is so dire.
Why UV light you may ask?
I wanted to grab two more important factors in the drug and the side effects listed on consumer type inserts in the package when one gets the drug so you understand the UV connection.
- First of all, if the drug is a generic, there is no box. The pharmacy types up the information and most people just trash that without reading. Please read albeit it gives you very little useful information.
- Secondly, one of the listed items on the printout (and on the bottle) is “avoid excessive sun since you burn easier while taking this medication” or something equivalent. From this point on, when you see this on a drug, DO NOT LEAVE HOME! This is a sign that UV light modifies something in the drug and thus in you! If it did not, there would be no warning on the drug about the sun and you would not burn easier than when not taking the drug. We are not told that this little happy warning actually causes major damage.
The damage apparently that UV light causes—in case you don’t have the time to read the links above—is that the UV light activates an enzyme that attacks the DNA in the mitochondria in your cells. Mitochondria are the little energy manufacturing machines in every one of our cells, without which we have no living cells. It may be difficult to comprehend all this in one reading but I must add what mitochondria really are and why we potentially are facing this problem.
Mitochondria are bacteria that have become symbiotic with our cells. They have given up their “bacteria” nature and all they do is function as a “half bacteria” if you will. They digest all the food we take in and convert that to little energy packets our cells live on. When our cells take a breath, it is actually the mitochondria that take the breath. Thus when we take an antibacterial agent that attacks bacterial DNA and mitochondria are bacteria in their DNA, it is obviously very tricky to kill all bacteria except the mitochondria. Not all antibiotics are after the DNA approach but the quinolones class is. This is one of the reasons why we are having so much trouble with them.
In addition to modifying the DNA of the mitochondria, the drug also pulls massive amounts of magnesium and ATP, the fuel that allows the cells to actually open and close their sodium-potassium pumps among other things. No magnesium, no ATP, and nothing comes or goes in or out of the cells except by little channels where osmosis is the method. Since the outside of our cells is full of nutrient rich liquid and the inside of the cells is full with old used up stuff that needs exchange, some of the liquid may go into the cell and come out of the cell but not sodium (part of salt) because it is too big in size. Thus your cells get dehydrated as well. Plus no ATP and so no energy.
It is a very complex problem that I recommend we all avoid! Take charge of your own health and do not allow your doctor to prescribe to you the 6 drugs listed above!
I have a suspicion that what we today call fibromyalgia is actually toxicity from Quinolones drugs.
Comments are welcome as always!